Understanding “Vaping Illness,” its Symptoms and More

    In the past year, there has been a wave of severe lung injuries, illnesses and deaths associated with vaping.[1] The condition, known as EVALI (E-cigarette, or Vaping, product use Associated Lung Injury), has sickened more than 2,800 people to date and led to nearly 70 deaths across the country.

    Symptoms of EVALI include:

    • Shortness of breath
    • Weight loss
    • Night sweats
    • Fatigue
    • Gastrointestinal problems
    • Low oxygen levels
    • Lung failure and death (in severe cases)

    Currently, there is no single test for EVALI. Since many of its symptoms are similar to those of other respiratory diseases doctors must use a process of elimination to properly diagnose the disorder. A doctor will likely ask questions about their patient’s history of vaping or smoking and may order a CT scan or chest x-ray. Most cases of EVALI require admission to a hospital for treatment.

    partnership vaping guide

    Download now

    A Vaping Guide for Parents: What you need to know & how to talk to your kids about vaping.

    Download PDF

    While the federal government is investigating its precise cause, it has recommended avoiding use of any vaping products, especially those containing THC, the psychoactive ingredient in marijuana, and those obtained from friends or acquaintances or bought through illegal channels. Illegal sales appear to be the root of the majority of the tested cases (although several cases have been identified in which the vaping product came from a regulated marijuana dispensary).

    The ingredient that appears to be primarily responsible for most, but not all, investigated cases of EVALI is Vitamin E Acetate. This ingredient is generally considered safe for consumption in foods such as vegetable oils, cereals, meat, fruits and vegetables, or in vitamin or skincare products. However, it is not safe for inhalation into the lungs.

    Since EVALI may be a life-threatening condition, a health care professional, typically a pulmonologist, should be contacted immediately if a child demonstrates the symptoms of EVALI, especially in the absence of a lung infection.

    In the event of life-threatening symptoms, call your local poison control center at 1-800-222-1222 or emergency services at 911.

    Published

    May 2020

    [1] Outbreak of Lung Injury Associated with the Use of E-Cigarette, or Vaping, Products. Centers for Disease Control and Prevention, 25 Feb. 2020, www.cdc.gov/tobacco/basic_information/e-cigarettes/severe-lung-disease.html.


    We use cookies to improve your experience and serve you relevant information. To learn more, read our privacy policy.